Original Publication Date
Oral and Maxillofacial Surgery Cases
DOI of Original Publication
Date of Submission
Gingival enlargement (GE) is a condition in which the size of the gingiva increases in response to inflammation, systemic disease, or certain medications including anticonvulsants, calcium-channel blockers, and immunosuppressants. This report describes the management of two cases involving severe gingival enlargement related to the use of an anti-hypertensive calcium-channel blocker and an immunosuppressant. Besides taking amlodipine, one patient had undergone a heart transplantation seven years prior and has been taking two immunosuppressant drugs, mycophenolate and tacrolimus. The extent of the destruction of periodontal support, aggravated by gingival enlargement, resulted in extensive tooth loss. Periodontitis and gingival enlargement exacerbate and accelerate one another and can result in loss of the entire dentition, severely affecting function and esthetics. The pharmacologic etiology sometimes cannot be altered and the patient has to be carefully managed and maintained with periodontal therapy. Physicians and dentists should be aware of these medications and be able to identify early changes in the oral cavity and to prevent, diagnose, and successfully manage the unwanted side effects of these drugs in patients.
© 2020 Published by Elsevier Inc. Open Access.
Is Part Of
VCU Periodontics Publications